Key result
Exogenous testosterone unmasks type 1 Brugada pattern and precipitates cardiac arrest in a transgender male.
Why the study?
The impact of gender identity and exogenous testosterone use on arrhythmia risk in patients with Brugada syndrome is not well characterized.
Case Report (n=1)
Exogenous testosterone supplementation in a transgender male unmasked a Brugada pattern, suggesting gender-affirming hormone therapy may influence arrhythmia risk in susceptible individuals.
May indicate arrhythmia risk with testosterone in susceptible transgender males; leaves open whether screening is warranted before gender-affirming therapy.
We describe a genetic female living as a transgender male through the use of exogenous testosterone supplementation. He developed Brugada pattern (that was unrecognized) and subsequently had an out-of-hospital cardiac arrest. Sustained ventricular arrhythmias were suppressed through treatment with quinidine; however, this medication could only be administered at very low doses due to the development of angioedema at higher doses. Subsequently, the patient required endocardial ablation for elimination of highly symptomatic, repetitive monomorphic ventricular ectopy. This case highlights the presentation of a unique patient in whom a channelopathy was unmasked by the patient's lifestyle, suggesting that gender trumps sex when it comes to arrhythmia risk in patients at risk for Brugada syndrome.
No takes yet. Share an insight, caveat, or question.
Sichrovsky et al. (2019) conducted a case report in Brugada syndrome (n=1). Testosterone was evaluated on Development of Brugada pattern and cardiac arrest. Exogenous testosterone supplementation in a transgender male (genetically female) unmasked a type I Brugada pattern and precipitated out-of-hospital cardiac arrest.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: